The folks at Natural Standard recently sent out a notice of a significant review in the cardiology literature on the potential interactions between herbs and heart medications. A news release on the study can be found here. This new analysis suggests that herbal supplements, such as Ginkgo biloba and garlic, may cause dangerous interactions when combined with heart medications.
Some examples of herbs and their adverse effect on heart disease management include:
- St. John’s wort, which is typically used to treat depression, anxiety and sleep disorders among other problems, reduces the effectiveness of medications contributing to recurrences of arrhythmia, high blood pressure or increase in blood cholesterol levels and risk for future heart problems.
- Ginkgo biloba, which is supposedly used to improve circulation or sharpen the mind, increases bleeding risk in those taking warfarin or aspirin.
- Garlic, which supposedly helps boost the immune system and is commonly used for its cholesterol and blood pressure lowering properties, can also increase the risk of bleeding among those taking warfarin.
The authors searched PubMed and Medline databases for articles about herbs and heart disease that were published in 1966-2008. They identified nearly 30 herbal products that could cause harmful effects and should not be taken with heart medications, including those that lower blood pressure, prevent blood clots, regulate cholesterol and stabilize heart rhythms.
Bleeding was among the most common interactions that were reported. The authors found that alfalfa, angelica (dong quai), bilberry, fenugreek, garlic, ginger, ginkgo and khella may increase the risk of bleeding when taken with anticoagulants like warfarin (Coumadin®). The researchers also identified herbs (such as capsicum, ginseng, licorice, St. John’s wort and yohimbine) that may increase blood pressure.
Grapefruit juice may also cause dangerous interactions. The fruit inhibits an important enzyme that helps break down drugs. As a result, grapefruit may increase the amount of medication in the body to toxic levels.
According to the researchers, grapefruit juice may increase the effects of cholesterol-lowering drugs (statins), blood pressure-lowering drugs (calcium-channel blockers) and cyclosporine (a drug that reduces the risk of transplant rejection).
“There is a clear need for better public and physician understanding of herbal products through health education, early detection and management of herbal toxicities, scientific scrutiny of their use, and research on their safety and effectiveness,” the authors concluded in the Journal of the American College of Cardiology.
“These herbs have been used for centuries—well before today’s cardiovascular medications—and while they may have beneficial effects these need to be studied scientifically to better define their usefulness and, more importantly, identify their potential for harm when taken with medications that have proven benefit for patients with cardiovascular diseases,” said Dr. Jahangir, one of the authors of the study.
“Patients, physicians, pharmacists and other healthcare providers need to know about the potential harm these herbs can have.”
In addition to greater public education about the risks of using herbal products, patients and clinicians need to actively discuss the use of over-the-counter medications, supplements and herbal products in addition to prescription medications.
Dr. Jahanigir also urges the scientific community to commit to conducting studies to test manufacturers’ claims and study the impact of these compounds on heart disease management. He reports no conflict of interest.
Obviously, like conventional drugs, herbs and supplements may cause side effects and interact with other therapies and you should never take natural medications (herbs, vitamins, and supplements) with prescription or even OTC drugs without checking with your physician or pharmacist.
You can read more herbs and natural medicines in my book, Alternative Medicine: The Christian Handbook: